Reducing Fall Risk: The Impact of Prescription Medications
Most elderly people have a variety of medical conditions and diseases, which require treatment and/or management via the use of prescription medications. Whether it is high blood pressure or hypertension, high cholesterol, arthritis, or even psychotic issues, some prescription medications can increase an elderly person’s risk of accidentally falling. While all of these conditions require medications to help control or manage symptoms, these medications often have unintended side effects. Sometimes a single medication might have a side effect that only affects a small percentage of the population, and sometimes a combination of medications acts together in a certain way that can cause a person to be more susceptible to dizziness, lightheadedness or inner ear imbalance. Regardless of the root cause, these individuals are more likely to accidentally fall, and nursing home staff needs to take special care to prevent such falls from occurring in the first place.
Why Do These Medications Increase the Risk of a Fall?
A combination of factors plays into the increased risk of suffering an accidental fall. In addition to the unintended side effects that certain prescription medications can have, or the unintended synergistic effects that a certain combination of medications might have, there are also other factors that may be contributing to the increased risk of falling in certain nursing home residents. For example, a resident who recently suffered from a stroke might now be having difficulty with walking (his or her gait), speech, or performing other tasks or activities that require motor control. Since there has been apparent brain damage from the stroke, it is no wonder that a stroke survivor might be more susceptible to an accidental fall. Not only is he or she trying to cope with a new limited state or inhibited mobility, he or she is also being subjected to medications that may affect his or her sense of balance, sense of perception of space and distance, or may even be experiencing disturbances in his or her inner ear as a result of the stroke.
Similarly, a resident who is placed on blood thinner medications, for instance after a heart attack, is more likely to be light-headed and dizzy after taking the new medication, as the medication makes the blood thinner than the individual is accustomed to. After a stroke, heart attack, or any other major life-altering medical event, the person who has suffered from that change has to adjust to his or her new normal state of being. It can take time to acclimate one’s body to the new status quo, and medications often hinder that adjustment process rather than help it along.
Contact an Accidental Fall Attorney
If you or someone you love has been injured in a nursing home by an accidental fall, you should contact an experienced nursing home abuse attorney to discuss your specific situation. Please do not hesitate to contact the experienced professionals at The Rooth Law Firm online or by phone at (847) 869-9100. We would be more than happy to provide you with a free consultation during which you can tell us the specifics surrounding your case.